CSN Login
Members Online: 5

You are here

CSN Outage 10/17/19

CSN will be down for maintenance on 10/17/19 from 10pm-10:30pm EST. We apologize for the inconvenience. 

Eye Issues

AnnieM939's picture
AnnieM939
Posts: 38
Joined: Aug 2006

First, let me say that the folks here are the best. I have learned so much on this board and I pray for each and everyone of you.

I am in the middle of my 8th treatment (5-FU/ Avastin/Oxaliplatin, Leucovorin, etc). After the last treatment, I started getting burning, itching and watery eyes. My Oncologist said it was from the treatment and to use eye drops. So far, I have tried Visine and Refresh eye drops with very little relief. I'm wondering if anyone else has had any of the eye problems that I have been having and what you did for it.

Apologies if the answer to my question is somewhere on the board. Guess I am just to lazy to go through all of the postings (and hard to see through the burning eyes!!)

As always, thanks to all of you.

Annie

vinny3's picture
vinny3
Posts: 933
Joined: Jun 2006

Don't use anything like Visine as you can get a rebound effect. I'm not sure what is in refresh. You want to use lubricating eyedrops like contact lens wearers use. I had some similar eye irritation but it didn't get bad enough to use anything.

Dick

AnnieM939's picture
AnnieM939
Posts: 38
Joined: Aug 2006

Thanks a bunch for the advice (see, I knew you we had the greatest people here). I actually have saline solution and eye wetting drops because I used to be able to wear contacts, before the issues. I'll definitely try those.

Thanks so much Dick

Annie

jams67's picture
jams67
Posts: 927
Joined: May 2006

My husband and I have the same thing. He hasn't even had chemo so it can happen to anyone. The optomoligist said the best thing she has found for this condition is Systane. There is one that doesn't include preservatives that I like to use due to allergies to so many things. It can be used several times aday. In fact my eyes are burning right now.

shmurciakova's picture
shmurciakova
Posts: 910
Joined: Dec 2002

Hi Annie,
I had a terrible time with tearing due to 5-FU and Xeloda as well. What actually happens is that these drugs cause scarring within the tear duct itself. The same thing happens, more commonly actually with the chemo drug Taxotere (for breast cancer). Some people actually have tubes inserted prior to starting chemo to keep the tear ducts open and prevent these adhesions from forming. Unfortunately I did not know that. Everyones reaction to these drugs is different and some peoples watering resolves on its own after the treatment is finished. However, in my case, my eye (the right one especially) continued watering even well after I finished my treatment. I finally tried a procedure called a DCR which failed to solve the problem. Now my tear duct is permanently screwed up and I will have a watery eye for the rest of my life. My recommendation is to just deal with it. Hopefully it will resolve over time after you are finished with your treatment.
I use lubricating eye drops when my eyes get really dry and Patanol when they get really itchy. Unfortunately it is a side effect that affects some people more than others. I just always say, well if this is the worst thing I have to deal with, I'll take it.
Best wishes,
Susan

taraHK
Posts: 1961
Joined: Aug 2003

Hi Annie,
I'm on the same chemo "cocktail" as you. Haven't had any trouble with eyes yet but thanks for the 'heads up'. I have used eyedrops drops for other problems previously and have learned the hard way to avoid Visiine and several other of the more common products. I can't remember the brand names but I go for ones which are 'soothing' and without any preservatives. There was one brand which had individual capsules you break open and use one by one. (I guess because of the no preservatives). It was quite 'viscous' (SP?) ie thick and worked a treat for me.

pink05
Posts: 553
Joined: Mar 2006

Hi,

Thank you for posting this. My dad has had problems with his right eye (watering) for about 6 months now. He has been off of chemo for about 5 months and continues to have watery eyes. When he brought this up to the onc, he said that it couldn't be caused by the chemo, so I have been wondering all of this time why all of a sudden my dad has had this problem. Now I know that he is not the only one and that it most likely can be caused by chemo. Maybe I can get some eyedrops for him.

Thanks again,

-Lee-

goldfinch's picture
goldfinch
Posts: 737
Joined: Oct 2003

I developed chemical conjunctivitis while on my initial course of 5 FU. My eyes hurt, burned and I developed severe sensitivity to light. I couldn't open them in the sunlight and even lightbulbs caused severe tearing. My Onc NP ordered prescriprion steroid eye drops...prednisolosone drops. I also learned not to wear my contacts on the days I get chemo. I think some of it passes on to the lens and remains there, so everytime I put them back in I was submitting them to the chemicals of chemo again.
Mary

shmurciakova's picture
shmurciakova
Posts: 910
Joined: Dec 2002

On my most recent trip to the eye doctor she prescribed steroid eye drops for me too in a last ditch effort to possibly decrease the inflammation in my eye. I decided not to use them though. Did they help you at all? Although, it sounds like we are talking about 2 different problems....The only other thing they told me they could do was to place a "Jones tube" in my eye which is basically like a little pyrex tube that works as a new tear duct. The idea made me almost pass out, so I opted to just have a watery eye.
-Susan

Subscribe to Comments for "Eye Issues"